I have questions about my nerve-block anesthesia two weeks ago for surgery to repair my lower fibula, I still have numbness, burning pain, etc. I have seen on the web that nerve damage can occur from nerve blocks, but not much other followup info about the natural history of this kind of damage and followup treatment. I know you can't diagnose over the web, but I'd like some general information: how long can it take for nerve blocks (for surgical anesthesia) to resolve? How often does nerve damage occur? How can you distinguish normal slow resolution from nerve damage? What can be done to hasten healing and/or prevent permanent damage? Or could my symptoms be from the fibula surgery itself? (I had no foot numbness before the surgery).
The nerve block wore off slowly in the hospital, so I didn't need much pain drip (Next day, it was maybe 60% effective.) Two weeks after surgery, the nerves of my foot are still affected. The top of my foot & the tops of my four toes (not counting the big toe area) are numb with burning pain and occasional creepy feelings. I still have my cast on, but it feels like the middle of my foot, outside-edge, bottom+side +top, are either completely numb or muscle-clenched. I have had a few "charlie-horses" of other small muscles in the sole of my foot. I can clench & wiggle my toes, though it hurts both the toes and the top of my foot when I do so, and I think I can flex my foot, but it is hard to tell with the cast on.
In the last few days these sensations are becoming more bothersome with burning pain and creepy feelings.
First keep in mind that I am unable to diagnose you, because I cannot examine you and that this forum is for educational purposes only. The symptoms you describe suggest that you have likely had some damage to the peroneal nerve that courses along the area of the fibula. Compression of a nerve is very common in surgery and the symptoms vary, but often improve and recover fully. These symptoms include burning pain, loss of sensation, and weakness. The medication they used during your surgery is likely no longer affecting your leg after 2weeks. There is not anything that can be done to reverse nerve damage if it occured, but by the time your cast comes off, it is likley that your symptoms will have resolved. If not, an EMG (electrical test of nerve and muscles) can be completed after 3 weeks from the time of the injury, and can give your neurologist information on the extent of your nerve damage. Also you may talk to your doctor about medications to treat your neuropathic pain (the burning sensation) examples include Neurontin, Elavil, lyrica, cymbalta. I hope this has been helpfull.
Nerve compression etc. in the area makes so much sense -- it is tremendously helpful to know there could be something else going on besides the nerve block. Now the sensations I am feeling make much more sense. At this stage I'm still early into the healing so I figure the swelling (hence compression) has to improve, but at least I know what is going on.
Thanks so much for the information and explanation. ( I wish that in the hospital, every time I mentioned the numbness, they said something besides "it is unusual for the nerve block to last so long".)
I also wonder if something like neurontin would have been more useful right off the bat, rather than the pain drip and later morphine that helped only a little (the second night it felt like molten metal being poured on my foot).
Again, thanks so much for taking the time and effort to answer my questions, it is greatly appreciated!!!!
I was taking Neurontin and I am now on Lyrica. It may take a few weeks to really notice a difference. I was taking 600mg 3 times a day but it made me tired alot. So I switched to Lyrica still working on finding a good dose for myself. You start those medication on a slow dosage and work your way up to a dosage that you and your DR agree to.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.